Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 58, NWS Atlanta, GA

June 12, 2004Dooly County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 12, 2004, 6:25 PM EDT for Dooly County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 6:25 PM EDT (22:25 UTC)
Expired
Jun 12, 2004, 7:00 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Dooly County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 122225
SVRATL
GAC093-122300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
624 PM EDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOOLY COUNTY IN CENTRAL GEORGIA

* UNTIL 700 PM EDT

* AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR VIENNA...MOVING WEST AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE DOOLING...
  LILLY...AND VIENNA.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3205 8395 3205 8372 3225 8374 3223 8398

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:37 PM EDT, 48 minutes earlier.

Area forecast discussion, Jun 12, 5:37 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
537 PM EDT SAT JUN 12 2004

.SHORT TERM...
BACK DOOR COLD FRONT WILL MOVE WESTWARD THIS EVENING.  ETA TIMING OF
FRONT A LITTLE TOO FAST...WILL LEAN CLOSER TO AVN SOLUTION BUT
SHADE OVERNIGHT LOWS TOWARD ETA AS THEY TEND TO DO BETTER WITH
WEDGELIKE EVENTS.  CONVECTION ASSOCIATED WITH FRONT ALREADY NOTED
OVER SOUTH CAROLINA AND NORTHEAST GEORGIA.  EXPECT EASTERN PORTIONS
OF FORECAST AREA TO SEE STRONGEST STORMS AS SURFACE FRONT WILL ACT
AS A FOCUS AND MODELS INDICATING BEST INSTABILITY ACROSS THE AREA.
EASTERLY WINDS WILL BRING SLIGHTLY COOLER TEMPERATURES OVERNIGHT
WITH INCREASING LOW CLOUDS.  ONCE CLOUDS BURN OFF TOMORROW DIURNALLY
DRIVEN CONVECTION WILL FIRE SIMILAR TO EARLIER THIS WEEK.  BY MONDAY
WINDS WILL SHIFT MORE SOUTHEAST.

.LONG TERM...
MODELS DIFFER ON HANDLING OF EXTENDED PORTIONS OF FORECAST.  GFS
CONTINUES TO ADVERTISE FRONTAL PASSAGE BY MIDWEEK.  PLENTY OF
MOISTURE AVAILABLE ACROSS THE FORECAST AREA FOR CHANCE POPS THROUGH
DAY 5.

&&
.AVIATION...
CONVECTION WILL DISSIPATE AFTER SUNSET...HOWEVER UNTIL THEN THERE
WILL BE A RISK OF THUNDERSTORMS AT CSG AND MCN. SKIES SHOULD CLEAR
AND WINDS WILL GO LIGHT. BACKDOOR FRONT MOVING THROUGH SOUTH
CAROLINA AND WILL MOVE INTO NORTH AND EAST GEORGIA TONIGHT. BIGGEST
CHANGE WILL BE A WIND SHIFT AS ATMOSPHERE WILL REMAIN VERY MOIST.
THERE IS SOME QUESTION ABOUT STRATUS/STRATO CU TONIGHT. CURRENT
THINKING IS THE STRATO CU UPWIND OVER NORTH CAROLINA WILL ADVECT
ACROSS NORTHERN SOUTH CAROLINA AND INTO NORTH GEORGIA TONIGHT.
PLENTY OF RAIN HAS FALLEN ACROSS NORTHERN SOUTH CAROLINA WHICH WOULD
AID IN STRATO CU/STRATUS DEVELOPMENT TONIGHT AND ADVECT INTO
GEORGIA. WILL THEREFORE LEAVE THE FORECAST AS IS FOR TONIGHT PER
STRATUS AND STRATO CU. THIS WILL BURN OFF AFTER SUNRISE...THEN
CONVECTION WILL FIRE UP AGAIN SUNDAY AFTER 18Z...HOWEVER WILL LEAVE
OUT OF TAFS AS CONVECTION WILL BE SCATTERED.

&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     72 88 71 84 / 30 40 30 50
ATHENS      71 85 69 86 / 40 50 30 50
GAINESVILLE 70 82 69 84 / 40 50 30 50
ROME        72 89 69 84 / 30 40 30 50
COLUMBUS    74 90 73 88 / 30 40 30 50
MACON       73 89 71 87 / 40 50 30 50
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 12
Hazardous weather outlook, Jun 12, 11:17 AM EDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1117 AM EDT SAT JUN 12 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-122117-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1117 AM EDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING...

.SYNOPSIS...
A FRONTAL SYSTEM WILL BE PUSHING FROM THE CAROLINAS TO ALONG THE
GEORGIA BORDER BY TONIGHT. AHEAD OF THIS BOUNDARY...EXPECT
INCREASING INSTABILITY AND MOISTURE.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE
FRONTAL BOUNDARY FROM 200 PM TO 700 PM. SOME OF THESE THUNDERSTORMS
MAY BECOME SEVERE...WITH THE PRIMARY THREAT DAMAGING WINDS AND HEAVY
DOWNPOURS. THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE NORTH
AND EAST OF A LINE FROM ROME TO TOCCOA TO ATHENS TO MACON TO
VALDOSTA.

.DISCUSSION...
ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING ACROSS
PARTS OF NORTH AND CENTRAL GEORGIA...MAINLY OVER NORTH AND EAST
CENTRAL GEORGIA. DAYTIME HEATING WILL COMBINE WITH THE APPROACHING
FRONT AND INCREASING MOISTURE. THIS WILL LEAD TO GREATER
INSTABILITY. DEWPOINTS ARE EXPECTED TO REMAIN IN THE 70S. CAPE WILL
BE INCREASING TO THE 2000 TO 2500 RANGE. THIS WILL OCCUR IN WEAK
FLOW/WEAK SHEAR REGIME BENEATH A MID TO UPPER RIDGE WITH WEAK WINDS
OF LESS THAN 40 KNOTS IN A DIFFLUENT REGIME.  HOWEVER...STRONG
HEATING OF THE BOUNDARY LAYER WITH LOWER 70S DEW POINTS MAY
CONTRIBUTE TO SUFFICIENT DESTABILIZATION FOR VIGOROUS UPDRAFTS WITH
LOCALLY VERY HEAVY DOWNPOURS...ACCOMPANIED BY ISOLATED DOWNBURSTS.
THIS WILL LEAD TO ISOLATED SEVERE THUNDERSTORMS...WITH WINDS OF 55
MPH OR GREATER AND LOCALLY HEAVY DOWNPOURS OF OVER TWO INCHES AN
HOUR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH SATURDAY. THERE WILL BE
A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY IN THE AFTERNOONS AND
EVENINGS.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jun 12, 4:59 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 PM EDT SAT JUN 12 2004

GAZ091-122130-
459 PM EDT SAT JUN 12 2004

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN MARION COUNTY
UNTIL 530 PM EDT...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER BRANTLEY AND NEIGHBORING AREAS OF MARION
COUNTY. THESE THUNDERSTORMS WERE NEARLY STATIONARY.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED EXCESSIVE CLOUD-TO-GROUND
LIGHTNING WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED. STORMS ARE EXPECTED TO DIMINISH ACROSS THE AREA BY 530 PM EDT.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED OVER PARTS OF
THE COUNTY WITH THESE STORMS. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY. THESE STORMS SHOULD DIMINISH BY 530 PM EDT.
Special weather statement, Jun 12, 5:49 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 PM EDT SAT JUN 12 2004

GAZ094-122215-
549 PM EDT SAT JUN 12 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN PEACH COUNTY
UNTIL 615 PM EDT...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER POWERSVILLE. THE THUNDERSTORM WAS NEARLY
STATIONARY.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED EXCESSIVE CLOUD-TO-GROUND
LIGHTNING WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED. THIS STORM IS EXPECTED TO END ACROSS THE AREA BY 615 PM EDT.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THESE STORMS SHOULD DIMINISH BY 615 PM EDT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:23 PM EDTSevere Thunderstorm WarningFFCDooly22 min
Jun 12, 5:27 PM EDTSevere Thunderstorm WarningFFCTalbot33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.